Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 40, NWS Pittsburgh, PA

July 16, 2013Clarion County, Forest County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 16, 2013, 6:04 PM EDT for Clarion County, Forest County, Pennsylvania. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 6:04 PM EDT (22:04 UTC)
Expired
Jul 16, 2013, 8:00 PM EDT
In force
116 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Clarion County, PA, Forest County, PA

The radar

The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WGUS51 KPBZ 162204
FFWPBZ
PAC031-053-170000-
/O.NEW.KPBZ.FF.W.0040.130716T2204Z-130717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHWESTERN FOREST COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 800 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR FRYBURG...MOVING SOUTH     
  AT 20 MPH. THE HEAVIEST RAIN WAS IN THE FRYBURG AND LICKINGVILLE
  AREA AFFECTING ROUTES 208 AND 36 AS WELL AS GROLEMUND RUN AND      
  LICKING CREEK.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL STREAMS...LOW LYING
SPOTS ON ROADS...AND POOR DRAINAGE AREAS. MOVE TO HIGHER GROUND NOW.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4150 7945 4138 7927 4111 7921 4109 7922
      4123 7948

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:48 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 16, 2:48 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT TUE JUL 16 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN THE WARM AND HUMID CONDITIONS THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL INCREASE WITH A SATURDAY COLD FRONT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
IN GENL...FORECAST RMNS ON TRACK AND NR TERM ADJUSTMENTS OF HOURLY
TRENDS WERE ALL THAT WAS NEEDED FOR THE AFTN UPDATE. SFC DEWPOINTS
OVR OHIO WERE AT 74 F READINGS LATE THIS MRNG...BUT THOSE WERE
MIXED OUT A CPL DEGREES WHEN TEMPS REACHED CONVECTIVE THRESHOLDS.
THEREFORE...HEAT ADVISORY CRITERIA SHOULD ONLY BE TOUCHED UPON
BRIEFLY IN VICINITY OF ZZV THIS AFTN AND EARLY-ISSUED SPECIAL
WEATHER STATEMENT ADVERTISING MID TO UPR 90S APPARENT TEMPS/HEAT
INDICES WL SUFFICE FOR THE REST OF TDA.

OTHERWISE...SHWR AND TSTM PATCHES THAT DVLPD SHOULD NOT PERSIST LONG
IN ANY LOCATION GIVEN RAPID UPDRAFT COLLAPSE AND SUFFICIENT
MOVEMENT.

MORE OF THE SAME CAN BE EXPECTED THROUGH WEDNESDAY AS BROAD UPR HIGH
PRES RMNS PARKED OVR THE GREAT LAKES AND OH VALLEY REGIONS.

BIAS CORRECTED MOS HAS BEEN PERFORMING WELL WITH THE WARMTH...USE
OF WHICH WL THUS BE CONTD.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
VERY HUMID AMS WILL PERSIST THRU THE WEEK OWING TO STAGNANT FLOW
AMID FLATTENING RIDGE ALOFT. BY THU...MID-LVL FLOW IS PROJECTED TO
INCRS SLGTLY AS JET STREAM ACRS CANADA SINKS SWD.

CAP STILL XPCD TO BE PRESENT ON THU...BUT SOMEWHAT WKR THAN PREV
DAYS OWING TO THE AFOREMENTIONED EROSION OF THE RIDGE. VERY
MODEST CNVGNC ALONG INVERTED SFC TROF AND TERRAIN CIRCULATIONS
MAY PROVIDE THE ONLY CLR FOCI FOR ANY CNVCTV DVLPMT ON THU AFTN.
ISOLD- SCT CVRG OF TSTMS WERE INCLUDED...BUT SUBSIDED WITH THE THU
EVE WITH LOSS OF HEATING.

BELT OF MDT WSWLY 500 MB FLOW IS PROGGED TO SPREAD FURTHER SWD ON
FRI AS AGGRESSIVE TROF DIGS OVER S-CNTRL CANADA AND THE NRN PLNS.
PRIMARY FOCUS FOR TSTM DVLPMT WILL BE ALONG THE ASSOCIATED
CDFNT...WHICH IS FORECAST TO RMN NW OF FCST AREA. HOWEVER...GIVEN
INCRG LIFT AND QUALITY INSOLATION...TSTMS CANNOT BE RULED OUT ON
FRI AND CHC NMBRS WERE MAINTAINED AREA-WIDE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SGFNT SVR EPISODE RMNS PSBL ON SAT AS VERY HUMID AMS WILL RMN IN
THE RGN IN ADVC OF ARRIVING CDFNT. H5 FLOW WILL INCR FRI NGT-SAT
AS SHRTWV TROF CROSSES GRTLKS RGN. CNVCTN XPCD TO DVLP RELATIVELY
EARLY ON SAT ALONG AND AHD OF ADVCG CDFNT.

STG INSTBY AND MDT BULK SHEAR WILL SUPPORT ORGANIZED UPDRAFTS.
SHEAR VECTOR WILL BE RELATIVELY PARALLEL TO ADVCG CDFNT...SO
CNVCTN XPCD TO BCM LINEAR RELATIVELY QUICKLY. OWING TO VERY HIGH
FRZG LVLS AND STEEP LAPSE RATES...DMGG WIND GUSTS WILL BE PRIMARY
SVR THREAT FROM THESE TSTMS.

CDFNT CROSSES RGN BY SAT EVE AND SCOURS OUT MSTR. PCPN WILL SHIFT
SE OF FCST AREA BY SUN AFTN. TEMPS WILL TREND TWD LWR 80S EARLY
NEXT WK IN WAKE OF CDFNT PASSAGE.

NELY UPSLP FLOW ON MON MAY SUPPORT A FEW SHWRS ALONG TERRAIN.
GUIDANCE SUGGESTS A SHRTWV TROF WILL STRENGTHEN SWLY LOW-LVL FLOW
BY TUE AND WILL PROMOTE INCRG CHCS FOR TSTMS AS BNDRY-LYR MSTR
INCRS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED SHOWERS/THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON
NORTH AND WEST OF PITTSBURGH THROUGH AT LEAST MID AFTERNOON...WHILE
SOUTHERN AND EASTERN TERMINALS (DUJ...LBE...MGW...ZZV) WILL LIKELY
BE RAIN FREE. THINK THAT SHOWERS SHOULD BEGIN TO DIMINISH IN
COVERAGE BY AROUND 21Z...WITH ALL SHOWERS AND ASSOCIATED CUMULUS
DISSIPATING BY 00-01Z. WITH DEWPOINTS ON THE RISE...THINK THAT ALL
SITES WILL SEE AT LEAST MVFR VISIBILITIES OVERNIGHT. IN LOCATIONS
WHERE THERE WAS GOOD AGREEMENT BETWEEN MODEL GUIDANCE...HAVE GONE
AHEAD AND DROPPED FCSTS TO IFR. WEDNESDAY SHOULD BE SIMILAR TO
TODAY...WITH WINDS UNDER 10 KTS AND ANOTHER ROUND OF DIURNAL CU AND
ISOLATED SHOWERS/TSTMS.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
RESTRICTIONS IN MORNING FOG WILL BE POSSIBLE EACH DAY. BEST CHC FOR
MORE WDSPRD RESTRICTIONS WILL BE SAT AS CDFNT PASSAGE INVIGORATES
BROAD CVRG OF TSTMS IN THE RGN. SOME RESTRICTIONS WITH PRECIPITATION
MAY LINGER INTO SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 16, 9:33 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 AM EDT TUE JUL 16 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-171345-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
933 AM EDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE THREAT
WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Local storm report, Jul 16, 5:28 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      3 E PITTSBURGH          40.44N  79.92W
07/16/2013                   ALLEGHENY          PA   911 CALL CENTER

            WASHINGTON BLVD. CLOSED DUE TO FLOODING AND SAFETY
            GATES ARE DOWN

&&

EVENT NUMBER PBZ1302547

RCC
Local storm report, Jul 16, 5:34 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     2 NW NEW STANTON        40.24N  79.64W
07/16/2013                   WESTMORELAND       PA   911 CALL CENTER

            MULTIPLE TREES DOWN BLOCKING MONKEY WRENCH ROAD IN
            HEMPFIELD TOWNSHIP

&&

EVENT NUMBER PBZ1302548

FRIES
Local storm report, Jul 16, 5:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      PLEASANT HILLS          40.33N  79.96W
07/16/2013                   ALLEGHENY          PA   PUBLIC

            ROUTE 51 AND LEWIS RUN ROAD IS CLOSED DUE TO FLOODING.

0515 PM     FLASH FLOOD      BOSTON                  40.31N  79.82W
07/16/2013                   ALLEGHENY          PA   PUBLIC

            BOSTON HOLLOW ROAD IN BOSTON FLOODED IN MULTIPLE
            LOCATIONS WITH MULTIPLE MUD SLIDES.

0522 PM     FLASH FLOOD      MCKEESPORT              40.34N  79.84W
07/16/2013                   ALLEGHENY          PA   911 CALL CENTER

            EDEN PARK. FLOODING IN SEVERAL STRUCTURES. HOUSES
            FLOODED ON 29TH ST AND PARK ST. GREENWOOD ST FLOODED.

&&

EVENT NUMBER PBZ1302549
EVENT NUMBER PBZ1302550
EVENT NUMBER PBZ1302551

XX
Local storm report, Jul 16, 5:53 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      ELIZABETH               40.27N  79.89W
07/16/2013                   ALLEGHENY          PA   PUBLIC

            FALLEN TIMBER RUN OUT OF BANK AND FLOODING ROADWAY

&&

EVENT NUMBER PBZ1302552

RCC
Local storm report, Jul 16, 5:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      CLAIRTON                40.30N  79.89W
07/16/2013                   ALLEGHENY          PA   911 CALL CENTER

            ROADWAY FLOODING AT COAL VALLEY AND RT. 837

&&

EVENT NUMBER PBZ1302553

RCC
Special weather statement, Jul 16, 6:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT TUE JUL 16 2013

WVZ023-041-162245-
PRESTON WV-TUCKER WV-
604 PM EDT TUE JUL 16 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRESTON AND WESTERN
TUCKER COUNTIES...

AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF ROWLESBURG...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  ROWLESBURG...         FELLOWSVILLE...       HANNAHSVILLE...
  SAINT GEORGE...       DAVISVILLE...         PARSONS...
  HAMBLETON...          HENDRICKS...          PLEASANT RUN...

EXCESSIVE RUNOFF WILL ELEVATE LEVELS ON SMALL STREAMS AND POND WATER
ON ROADS.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3903 7978 3904 7978 3908 7978 3913 7984
      3923 7981 3924 7985 3925 7986 3939 7981
      3936 7958 3900 7963 3900 7965

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:51 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jul 16, 3:59 PM EDTSpecial Weather StatementPBZAllegheny, Westmoreland46 min
Jul 16, 4:21 PM EDTFlash Flood WarningPBZAllegheny114 min
Jul 16, 4:24 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland66 min
Jul 16, 4:27 PM EDTAreal Flood AdvisoryPBZWashington3 hr
Jul 16, 4:54 PM EDTFlash Flood WarningPBZFayette, Westmoreland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.